97th DOG Annual Meeting 1999

V675

ELECTROPHYSIOLOGICAL FINDINGS IN PATIENTS WITH BREAST-CANCER AND TAMOXIFEN-RETINOPATHY

J. Kuchenbecker, C. Pump-Schmidt, S. Olbricht, W. Weise, W. Behrens-Baumann

Introduction: The non-steroidal estrogen-antagonist TAMOXIFEN is used in the adjuvant therapy of breast-cancer. Cristalline plaques in the cornea or the layer of retinal nervefibers are well-known side-effects of TAMOXIFEN-therapy. TAMOXIFEN also may cause accumulation of drug polar lipid complexes in retinal-pigmentepithelium (RPE) as well as macular- or papilla-edema. In the present study we investigated which electrophysiological methods are suitable for the early diagnostics of TAMOXIFEN-retinopathy. Examinations of flash-electroretinography in TAMOXIFEN-retinopathy described in literature didn´t show any changes.

Patients and methods: Four female patients with breast-cancer and TAMOXIFEN-retinopathy (6 eyes) were undergone different electro-physiological measures (electrooculography, flash-electroretinography this means maximal combined-response, pattern-electroretinography) under ISCEV- standard-conditions. This group was compared to ten healthy patients (20 eyes). The results were evaluated by two-sample-t-test.

Results: The period of TAMOXIFEN-taking averaged at 33,5 months ( ± 12,4 months). The total TAMOXIFEN-dose averaged at 30,15 gram (± 11,15 gram). The averaged visual acuity of TAMOXIFEN-retinopathy-eyes (0,88 ± 0,30) was non-significant different (p > 0,05) from the visual acuity of the healthy eyes (0,975 ± 0,14). The average base level of the electrooculography was significant higher (p < 0,05) in the TAMOXIFEN-retinopathy-group (596,2 ± 155,6 µV) compared to the group of patients without TAMOXIFEN (429,0 ± 120,4 µV). The other derived potentials did not show any difference.

Conclusions: Pattern-electroretinography is not suitable to prove a damage of retinal ganglion-cells caused by cristalline plaques in the retinal nerve-fiber layer. The electrooculography may be useful in the early diagnostics of retinal-pigment-epithelium-changes caused by TAMOXIFEN.

Augenklinik der Otto-von-Guericke Universität Magdeburg, Leipziger Straße 44, D-39120 Magdeburg


Back